Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Harmonic map heat flow with rough boundary data

Author: Lu Wang
Journal: Trans. Amer. Math. Soc. 364 (2012), 5265-5283
MSC (2010): Primary 58E20; Secondary 35K55
Published electronically: May 29, 2012
MathSciNet review: 2931329
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ B_1$ be the unit open disk in $ \mathbb{R}^2$ and $ M$ a closed Riemannian manifold. In this note, we first prove the uniqueness for weak solutions of the harmonic map heat flow in $ H^1([0,T]\times B_1,M)$ whose energy is non-increasing in time, given initial data $ u_0\in H^1(B_1,M)$ and boundary data $ \gamma =u_0\vert _{\partial B_1}$. Previously, this uniqueness result was obtained by Rivière (when $ M$ is the round sphere and the energy of initial data is small) and Freire (when $ M$ is an arbitrary closed Riemannian manifold), given that $ u_0\in H^1(B_1,M)$ and $ \gamma =u_0\vert _{\partial B_1}\in H^{3/2}(\partial B_1)$. The point of our uniqueness result is that no boundary regularity assumption is needed. Second, we prove the exponential convergence of the harmonic map heat flow, assuming that energy is small at all times.

References [Enhancements On Off] (What's this?)

  • 1. M. Bertsch, R. Dal Passo, and R. van der Hout, Nonuniqueness for the heat flow of harmonic maps on the disk, Arch. Ration. Mech. Anal. 161 (2002), no. 2, 93-112. MR 1870959 (2003a:35093)
  • 2. K.C. Chang, Heat flow and boundary value problem for harmonic maps, Ann. Inst. H. Poincaré Anal. Non Linéaire 6 (1989), no. 5, 363-395. MR 1030856 (90i:58037)
  • 3. T.H. Colding and W.P. Minicozzi II, Width and finite extinction time of Ricci flow, Geom. Topol. 12 (2008), no. 5, 2537-2586. MR 2460871 (2009k:53166)
  • 4. T.H. Colding and W.P. Minicozzi II, Width and mean curvature flow, Geom. Topol. 12 (2008), no. 5, 2517-2535. MR 2460870 (2009k:53165)
  • 5. L.C. Evans, Partial Differential Equations, Graduate Studies in Mathematics 19, American Mathematical Society, Providence, RI, 1998 (reprinted with corrections 2002). MR 1625845 (99e:35001)
  • 6. A. Freire, Uniqueness for the harmonic map flow from surfaces to general targets, Comment. Math. Helv. 70 (1995), no. 2, 310-338. MR 1324632 (96f:58045)
  • 7. A. Freire, Uniqueness for the harmonic map flow in two dimensions, Calc. Var. Partial Differential Equations 3 (1995), no. 1, 95-105. MR 1384838 (97d:58058)
  • 8. A. Freire, Correction to: ``Uniqueness for the harmonic map flow from surfaces to general targets'' $ [$Comment. Math. Helv. 70 (1995), no. 2, 310-338; MR 1324632 (96f:58045)$ ]$, Comment. Math. Helv. 71 (1996), no. 2, 330-337. MR 1396678 (97c:58032)
  • 9. D. Gilbarg and N. Trudinger, Elliptic partial differential equations of second order, reprint of the 1998 edition, Classics in Mathematics, Springer-Verlag, Berlin, 2001. MR 1814364 (2001k:35004)
  • 10. R.S. Hamilton, Harmonic maps of manifolds with boundary, Lecture Notes in Mathematics 471, Springer-Verlag, Berlin-New York, 1975. MR 0482822 (58:2872)
  • 11. F. Hélein, Harmonic maps, conservation laws and moving frames, second edition, Cambridge Tracts in Mathematics 150, Cambridge University Press, Cambridge, 2002. Translated from the 1996 French original. With a foreword by James Eells. MR 1913803 (2003g:58024)
  • 12. G. Lieberman, Second order parabolic differential equations, revised version 2005, World Scientific Publishing Co., Inc., River Edge, NJ, 1996. MR 1465184 (98k:35003)
  • 13. J. Nečas, Sur une méthode pour résoudre les équations aux dérivées partielles du type elliptique, voisine de la variationnelle, Ann. Scuola Norm. Sup. Pisa (3) 16 (1962), 305-326. French. MR 0163054 (29:357)
  • 14. T. Rivière, Flot des applications harmoniques en dimension deux, preprint ENS-Cachan (1993). In ``Applications harmoniques entre varietes'': These de l'Universite Paris 6.
  • 15. M. Struwe, On the evolution of harmonic mappings of Riemannian surfaces, Comment. Math. Helv. 60 (1985), no. 4, 558-581. MR 826871 (87e:58056)
  • 16. M. Struwe, Variational methods. Applications to nonlinear partial differential equations and Hamiltonian systems, second edition. Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], 34. Springer-Verlag, Berlin, 1996. MR 1411681 (98f:49002)
  • 17. L. Wang, Remark on weak solutions, preprint. Available at˜luwang/.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 58E20, 35K55

Retrieve articles in all journals with MSC (2010): 58E20, 35K55

Additional Information

Lu Wang
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, 77 Massachusetts Avenue, Cambridge, Massachusetts 02139
Address at time of publication: Department of Mathematics, Johns Hopkins University, 3400 N. Charles Street, Baltimore, Maryland 21218

Received by editor(s): July 22, 2010
Received by editor(s) in revised form: September 11, 2010
Published electronically: May 29, 2012
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society